Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 73, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 19, 2017, 1:49 PM EDT for 5 counties in Pennsylvania. It was in force for 56 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2017, 1:49 PM EDT (17:49 UTC)
- Expired
- Jun 19, 2017, 2:45 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Dauphin County, PA, Lancaster County, PA, Lebanon County, PA, Schuylkill County, PA, York County, PA
The radar
The State College radar (KCCX), 156 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 1:50 PM EDT | TSTM WND DMG | Middletown, PA | TREE ON WIRES ON WAYNE AVE |
| Jun 19, 1:53 PM EDT | TSTM WND DMG | Oakmont, PA | TREES AND WIRES DOWN |
| Jun 19, 2:10 PM EDT | TSTM WND DMG | 2 W Cleona, PA | TREES DOWN ON CARS |
| Jun 19, 2:23 PM EDT | TSTM WND DMG | Lebanon, PA | TREES DOWN |
| Jun 19, 2:30 PM EDT | TSTM WND DMG | Annville, PA | MULTIPLE TREES DOWN ALONG ROUTE 422 BETWEEN LEBANON AND PALMYRA |
| Jun 19, 2:30 PM EDT | TSTM WND DMG | Ephrata, PA | TREE DOWN ON A HOUSE IN EPHRATA |
| Jun 19, 2:45 PM EDT | TSTM WND DMG | Colebrook, PA | TREES AND WIRES DOWN ON MINE ROAD AND RTE 241 INTERSECTION |
| Jun 19, 2:45 PM EDT | TSTM WND DMG | Mount Gretna, PA | TREES AND LARGE LIMBS DOWN ON TIMBER AND HILLCREST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 11:13 AM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 448 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
847
WUUS51 KCTP 191749
SVRCTP
PAC043-071-075-107-133-191845-
/O.NEW.KCTP.SV.W.0073.170619T1749Z-170619T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
149 PM EDT MON JUN 19 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Lancaster County in south central Pennsylvania...
Southern Schuylkill County in central Pennsylvania...
York County in south central Pennsylvania...
Dauphin County in south central Pennsylvania...
Lebanon County in south central Pennsylvania...
* Until 245 PM EDT
* At 148 PM EDT, severe thunderstorms were located along a line
extending from near Littlestown to Royalton to Penbrook to near
Dehart Dam, moving east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Parkville, New Holland, Manheim, Hanover, Myerstown, Ephrata,
Palmyra, Colonial Park, Progress and Lebanon.
This includes the following Interstates...
The Pennsylvania Turnpike from mile markers 245 to 295.
Interstate 78 from mile markers 0 to 8.
Interstate 81 from mile markers 66 to 106.
Interstate 83 between mile markers 1 and 31...and from mile markers
43 to 50.
Interstate 283 from mile markers 0 to 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
&&
LAT...LON 3983 7700 3986 7696 3992 7697 4015 7678
4028 7692 4053 7686 4075 7581 4070 7582
4063 7600 4057 7602 4049 7644 4014 7587
4010 7594 3987 7599 3973 7609 3972 7699
TIME...MOT...LOC 1748Z 258DEG 36KT 3973 7705 4017 7670 4027 7684 4047
7679
HAIL...1.00IN
WIND...70MPH
$$
La Corte1 follow-up statement
255
WWUS51 KCTP 191831
SVSCTP
Severe Weather Statement
National Weather Service State College PA
231 PM EDT MON JUN 19 2017
PAC043-191840-
/O.CAN.KCTP.SV.W.0073.000000T0000Z-170619T1845Z/
Dauphin PA-
231 PM EDT MON JUN 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR DAUPHIN COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM EDT for
south central and central Pennsylvania.
LAT...LON 3996 7662 4015 7651 4034 7649 4060 7650
4075 7581 4070 7582 4063 7600 4057 7602
4049 7644 4014 7587 4010 7594 3987 7599
3973 7609 3973 7680
TIME...MOT...LOC 1830Z 258DEG 36KT 3982 7653 4025 7618 4035 7631 4055
7626
$$
PAC071-075-107-133-191845-
/O.CON.KCTP.SV.W.0073.000000T0000Z-170619T1845Z/
Lancaster PA-Schuylkill PA-York PA-Lebanon PA-
231 PM EDT MON JUN 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR LANCASTER...SOUTHERN SCHUYLKILL...SOUTHEASTERN YORK AND CENTRAL
LEBANON COUNTIES...
At 230 PM EDT, severe thunderstorms were located along a line
extending from near Cross Roads to near Denver to Myerstown to near
Friedensburg, moving east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Emergency Management.
IMPACT...Hail damage to vehicles is possible. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Cornwall, Red Lion, New Holland, Manheim, Dallastown, Myerstown,
Ephrata, Lebanon, Lititz and Akron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing destructive winds.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3996 7662 4015 7651 4034 7649 4060 7650
4075 7581 4070 7582 4063 7600 4057 7602
4049 7644 4014 7587 4010 7594 3987 7599
3973 7609 3973 7680
TIME...MOT...LOC 1830Z 258DEG 36KT 3982 7653 4025 7618 4035 7631 4055
7626
HAIL...1.00IN
WIND...70MPH
$$
DangeloWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 10:24 AM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 19, 10:24 AM EDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service State College PA 1024 AM EDT Mon Jun 19 2017 .SYNOPSIS... An upper level trough will shift east across the Great Lakes, pushing a cold front through Pennsylvania today. The upper trough will swing through the area during the middle of the week, then lift out by Friday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A diffuse cold front is entering the CWA as of mid morning. A fairly solid area of showers extends from central NY state down through the western 1/3 of my forecast area. There are embedded thunderstorms and even the hint of a weak bowing segment of a line at 10AM between UNV and FIG. The focus of the convection will continue to shift eastward into the Central Mountains as the morning progresses, and into the Susq Vally by mid day and early afternoon. It's this area of highest concern with deep tropical moisture and sunshine already pushing temperatures into the 80s. Sunshine and associated diurnal heating will result in moderate CAPEs across the southeast portion of the forecast area by early afternoon. SPC has a slight risk over eastern counties, with a wedge of enhanced risk over Lancaster/York counties. The HRRR and RAP both show the instability shifting east rapidly implying this should be a relatively early in the day event. The unstable environment, combined with anomalous PWATS, also supports the idea of tropical downpours. Convection- allowing models showing spot amounts of around 2-3 inches over the Lower Susq Valley, which could result in flooding, especially in urban areas, but recent dryness and high FFG values suggest significant flooding elsewhere may not be very likely. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... Cooler/drier conditions tonight, as the cold front pushes east of the region. However, will have to retain a low probability of showers for much of the night associated with passage of upper level trough. Another shortwave rotating through base of trough will swing through central Pa late Tuesday, likely accompanied by a few more showers and possible tsra, mainly across the northwest mountains. Model soundings showing a well mixed boundary layer and 850 temps between 10-12C, which should support max temps from the low 70s over the northwest mountains, to the low 80s across the Susq Valley. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... One last day under influence of upper trough on Wednesday, with relatively cool weather and a low chance of showers, then trough lifts out. 00Z NAEFS showing an area of low pressure passing north of Pa late in the week. GEFS plumes support a chance of showers/storms with warm front passage Thursday or Thursday night, then a better chance of shower/storms Friday, as trailing cold front pushes into the area. Bulk of med range guidance currently leaning toward dry weather Saturday, followed by possible showers/storms by late in the weekend, as another sfc low tracks north of Pa and trailing cold front tracks across Pa. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... An upper level trough will shift east across the Great Lakes, pushing a cold front through Pennsylvania today, with high likelihood for strong to potentially severe thunderstorms over mainly eastern half of CWA. But first, ceiling restrictions over mainly western sections will spread into central mountains through mid morning as area of showers pushes through. Restrictions will lift this afternoon with cold fropa, then scattered showers will again become a poss over NW Mtns late in the day. For the east, the advancing line of showers will develop into a potentially potent line of thunderstorms around or just east of an AOO-UNV-IPT line midday and advance across the Susq Valley through mid/late afternoon. Wind gusts to 60-70 mph likely in strongest storms. Generally VFR conditions behind the front tonight, with cig restrictions possible in NW Mtns and some patchy fog poss areawide. .OUTLOOK... Tue...Sct SHRA NW. No sig wx. Wed...Mainly dry with VFR conditions. Thu...Sct SHRA and storms...mainly N. Fri...Sct showers and thunderstorms. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 2 PM this afternoon to 9 PM EDT this evening for PAZ059-064>066. && SYNOPSIS...Fitzgerald/La Corte NEAR TERM...Fitzgerald/La Corte SHORT TERM...Fitzgerald LONG TERM...Fitzgerald AVIATION...RXR
Hazardous weather outlook, Jun 19, 11:20 AM EDT, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1120 AM EDT Mon Jun 19 2017 PAZ036-051>053-056>058-063-201530- Franklin-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Cumberland- 1120 AM EDT Mon Jun 19 2017 ...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ059-064>066-201530- Lebanon-Adams-York-Lancaster- 1120 AM EDT Mon Jun 19 2017 ...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-049- 050-201530- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder- 1120 AM EDT Mon Jun 19 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 19, 12:50 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service State College PA
1250 PM EDT MON JUN 19 2017
PAZ066-191700-
Lancaster PA-
1250 PM EDT MON JUN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
100 PM EDT...
At 1249 PM EDT, Doppler radar indicated a strong thunderstorm near
Wernersville, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Ephrata, Denver, Adamstown, Reamstown, Schoeneck, Bowmansville,
Fivepointville and Reinholds.
LAT...LON 4015 7616 4029 7622 4031 7616 4031 7615
4018 7594
TIME...MOT...LOC 1649Z 235DEG 43KT 4028 7611
GrummLocal storm report, Jun 19, 1:05 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
105 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG HARRISBURG 40.28N 76.88W
06/19/2017 DAUPHIN PA 911 CALL CENTER
TREE ON WIRES ON 4TH STREET
&&
EVENT NUMBER CTP1701240
PAHLocal storm report, Jun 19, 1:14 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
114 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND DMG HALIFAX 40.47N 76.93W
06/19/2017 DAUPHIN PA 911 CALL CENTER
POLE SNAPPPED WIRES DOWN BLOCKING ROADWAY
&&
EVENT NUMBER CTP1701241
PAHLocal storm report, Jun 19, 1:17 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
117 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG BENDERSVILLE 39.98N 77.25W
06/19/2017 ADAMS PA TRAINED SPOTTER
TRANSFORMER AND WIRES DOWN NEAR BENDERSVILLE POST
OFFICE
&&
EVENT NUMBER CTP1701242
PAHLocal storm report, Jun 19, 1:20 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
120 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM TSTM WND DMG ASPERS 39.98N 77.22W
06/19/2017 ADAMS PA 911 CALL CENTER
NUMEROUS TREES DOWN ALONG PINE GROVE ROAD IN ASPERS
&&
EVENT NUMBER CTP1701243
PAHLocal storm report, Jun 19, 1:23 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
123 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG HALIFAX 40.47N 76.93W
06/19/2017 DAUPHIN PA 911 CALL CENTER
NUMEROUS TREES DOWN OVER RTE 147 BETWEEN HALIFAX AND
MILLERSVILLE
&&
EVENT NUMBER CTP1701244
PAHThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 8:00 PM EDT | Special Weather Statement | CTP | Lycoming, Union | 45 min |
| Jun 18, 8:15 PM EDT | Special Weather Statement | CTP | Warren | 30 min |
| Jun 18, 8:20 PM EDT | Special Weather Statement | CTP | Mifflin | 25 min |
| Jun 18, 8:44 PM EDT | Special Weather Statement | CTP | Mifflin, Montour, Northumberland, Snyder, Sullivan, Union | 46 min |
| Jun 18, 8:46 PM EDT | Special Weather Statement | CTP | Warren | 29 min |
| Jun 18, 9:20 PM EDT | Areal Flood Advisory | CTP | Montour, Northumberland, Union | 3 hr |
| Jun 18, 9:29 PM EDT | Special Weather Statement | CTP | Columbia, Montour, Sullivan | 46 min |
| Jun 18, 9:56 PM EDT | Special Weather Statement | CTP | Centre | 19 min |
| Jun 18, 10:20 PM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming | 3 hr |
| Jun 18, 11:22 PM EDT | Special Weather Statement | CTP | Union | 23 min |
| Jun 18, 11:41 PM EDT | Flash Flood Warning | CTP | Lycoming | 3 hr |
| Jun 18, 11:55 PM EDT | Special Weather Statement | CTP | Sullivan | 35 min |
| Jun 19, 12:05 AM EDT | Areal Flood Advisory | CTP | Sullivan | 3 hr |
| Jun 19, 12:35 AM EDT | Areal Flood Advisory | CTP | Elk, McKean, Warren | 3 hr |
| Jun 19, 5:18 AM EDT | Flash Flood Watch | CTP | Adams, Lancaster, Lebanon, York | 11 hr |
| Jun 19, 10:32 AM EDT | Special Weather Statement | CTP | Clinton, Tioga | 58 min |
| Jun 19, 10:53 AM EDT | Special Weather Statement | CTP | Dauphin | 37 min |
| Jun 19, 11:12 AM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Schuylkill | 63 min |
| Jun 19, 11:32 AM EDT | Special Weather Statement | CTP | Tioga | 28 min |
| Jun 19, 12:19 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Dauphin, Lebanon, Montour, Northumberland, Schuylkill | 56 min |
| Jun 19, 12:26 PM EDT | Special Weather Statement | CTP | Adams, Cumberland, Franklin | 49 min |
| Jun 19, 12:40 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin, York | 65 min |
| Jun 19, 12:50 PM EDT | Special Weather Statement | CTP | Berks | 10 min |
| Jun 19, 1:17 PM EDT | Areal Flood Advisory | CTP | Dauphin, Lebanon, Perry, Schuylkill | 3 hr |
| Jun 19, 1:27 PM EDT | Tornado Warning | CTP | Cumberland, Dauphin, Lancaster, Lebanon, Schuylkill, York | 48 min |
| Jun 19, 2:17 PM EDT | Special Weather Statement | CTP | Schuylkill | 28 min |
| Jun 19, 2:24 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 44 min |
| Jun 19, 2:45 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 30 min |
| Jun 19, 3:35 PM EDT | Special Weather Statement | CTP | Lancaster | 25 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.